Colorado, 2019

Winter Storm and Winter Weather in Colorado, May 28, 2019

May 28, 2019 · NWS BOU · 3 events in 3 counties and zones

A storm system produced very heavy snow over portions of the north central mountains as it moved over the state. The heaviest snowfall occurred above 10,500 ft.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system produced very heavy snow over portions of the north central mountains as it moved over the state. The heaviest snowfall occurred above 10,500 ft. Storm totals included 17 inches, 7 miles south-southeast of Cameron Pass with 16 inches, 9 miles south-southeast of Spicer. Elsewhere, storm totals generally ranged from 3 to 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 27, 7:59 PM MST, 6 hours 1 minute earlier.

Area forecast discussion, May 27, 7:59 PM MST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
859 PM MDT Mon May 27 2019

.UPDATE...
Issued at 853 PM MDT Mon May 27 2019

Severe weather threat has pushed east of our area and combination
outflow/cold front is pushing through Denver at this hour. Plenty
of showers continue upstream over central and southwestern
Colorado in the lift ahead of the incoming trough, and also in the
developing deformation zone along the northern border. Model
trends are for a slower and slightly more northerly track to this
low over the next 36 hours. This could keep most of the
significant precipitation north of Denver, and also delay the
arrival of the synoptic scale showers. For now, we've just slowed
down the eastward progression of the showers overnight, with the
best chances north and west of Denver. The slowing may also delay
the descent of the freezing level in the mountains, but there will
still be accumulations above timberline with the snow lowering to
9-10 thousand feet by morning.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM MDT Mon May 27 2019

An upper low over the Arizona/Utah border will slowly move
northeast through Tuesday. The 120kt jet pushing northeast ahead
of it spreads over eastern Colorado tonight, putting the area in
the right exit region allowing for good lift. Increasing
southeasterly surface flow into a low will provide good amount of
shear the rest of the afternoon into the evening, allowing for a
good severe storm environment capable of forming high winds, large
hail and tornadoes. By late this evening, shear will be
decreasing, but moisture involved in this system is still quite
high, and a cold front will spread southeast across the forecast
area after midnight for showers and a few thunderstorms to
continue. Snow levels currently around 10000 feet will lower to
around 9000 feet by midnight, further lowering to around 7500 by
sunrise. Most CAMs showing an increase in shower/storm coverage
after midnight and into sunrise as good lift continues as the cold
front pushes into the area. Moderate to heavy snow is expected
over the northern mountains, with a rain snow mix over the lower
foothills and over the top of the Palmer Divide.

The upper low will be right over the area Tuesday to allow for
scattered to numerous showers across most of the area, with max
temperatures likely only getting into the 50s over the plains,
except low 60s south of the Palmer Divide. Snow will continue,
heavy at times in the northern mountains, especially over the
Front Range Mountains as flow becomes northeast. Hence the warning
for zone 33 (Medicine Bow Mountains and RMNP) and an advisory for
zone 31 (near Rabbit Ears Pass). Good lift over the north-
northeastern part of the area will allow for better precipitation
potential, with 24 hour amounts of 1-2 inches up near the WY/NE
borders. There still will be a little instability around, but will
be limited by the cooler surface temperatures. Cannot rule out a
few weak thunderstorms tomorrow.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM MDT Mon May 27 2019

A cut-off trough will linger over Nebraska on Wednesday with
precipitation to its west. Rain showers will be likely across the
northeastern plains. The northern mountains will continue to see
snow as well with north slopes being favored due to the northern
winds. High temperatures will likely be around 20 degrees below
normal as highs in Denver will not make it out of the 60s.

The aforementioned trough begins to drift slowly eastward on
Thursday as upper level flow will be weak and from the west.
Relatively cold air aloft will linger over the area through Friday
which will allow for steep lapse rates in the afternoon due to
the strong heating from the late May sun. Each afternoon, showers
and thunderstorms will form favoring the mountains but they may
drift onto the adjacent plains.

Ridging aloft will move over Colorado on Saturday which will limit
the shower and storm activity. On Sunday, a weak shortwave trough
will move over northern Colorado which will allow for more
widespread showers and storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 853 PM MDT Mon May 27 2019

There will be some patchy low clouds associated with a cold front
through 06z, but VFR conditions are expected to prevail. After
that, ceilings will lower and eventually rain showers will
develop. Expect MVFR conditions after about 10z which will prevail
through the day on Tuesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to midnight MDT
Tuesday night for COZ031.

Winter Storm Warning from midnight tonight to midnight MDT
Tuesday night for COZ033.

&&

UPDATE...Gimmestad
SHORT TERM...Kriederman
LONG TERM...Danielson
AVIATION...Gimmestad
Hazardous weather outlook, May 27, 9:35 AM MST, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1035 AM MDT Mon May 27 2019

COZ030>051-281645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1035 AM MDT Mon May 27 2019

...SEVERE STORMS POSSIBLE OVER THE PLAINS THIS AFTERNOON AND
EVENING...

...MODERATE TO HEAVY SNOW POSSIBLE OVER THE NORTHERN MOUNTAINS
LATE TONIGHT THROUGH TUESDAY EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The potential exists for another round of severe thunderstorms
this afternoon and evening, from areas around Denver north to the
Wyoming border and then east across the northern Colorado plains.
Hail of up to 3 inches in diameter and wind gusts to 60 mph will
be the main threats. Brief but isolated tornadoes are also
possible.

Moderate to heavy snow will begin late tonight and continuing
through Tuesday evening over portions of the northern mountains.
Colder temperatures and numerous showers will spread across the
plains overnight, with a possibility of snow mixing in with rain
over the top of the Palmer Divide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain showers are expected to spread across northeast Colorado
Tuesday and Tuesday night with the heaviest rain over far
northern Colorado. Snow is expected over the mountains with the
snow level falling to 8,000 feet MSL. Snowfall amounts of 6 to 12
inches will be possible in the northern mountains by Wednesday
morning, mainly above 10,000 feet. Up to 16 inches of snow will
be possible over the mountains of Rocky Mountain National Park.

For Wednesday through Sunday, there will be a slight chance for
thunderstorms each day with the best chance being over the
mountains and foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 1 pm this afternoon.

In the hours before

Special weather statement, May 28, 12:21 AM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Denver CO
121 AM MDT Tue May 28 2019

COZ040-280800-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
121 AM MDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR DENVER AND SOUTHWESTERN ADAMS
COUNTIES UNTIL 200 AM MDT...

At 121 AM MDT, the public reported a strong thunderstorm over western
Denver, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Denver, northwestern Aurora, southeastern Thornton, Commerce City,
Brighton, Denver International Airport, D.I.A Terminal and Concourses
and Todd Creek.

LAT...LON 3963 10493 3974 10504 3997 10488 3987 10464
TIME...MOT...LOC 0721Z 217DEG 22KT 3972 10497

MEIER
Local storm report, May 28, 1:35 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
235 AM MDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     HAIL             1 W DENVER INTL AIRPORT 39.86N 104.69W
05/28/2019  M1.00 INCH       DENVER             CO   EMERGENCY MNGR

0130 AM     HAIL             2 E DENVER              39.74N 104.95W
05/28/2019  E0.25 INCH       DENVER             CO   PUBLIC

            HAIL ACCUMULATION MEASURED WITH RULER AT 1
            INCH DEEP.

0125 AM     HAIL             1 S DENVER              39.72N 104.98W
05/28/2019  E0.25 INCH       DENVER             CO   PUBLIC

            HAIL QUARTER INCH THICK AND HALF A INCH
            DEEP.

0120 AM     HAIL             3 NE ENGLEWOOD          39.68N 104.96W
05/28/2019  E1.25 INCH       DENVER             CO   PUBLIC

0120 AM     HAIL             1 E DENVER              39.74N 104.96W
05/28/2019  M0.70 INCH       DENVER             CO   PUBLIC

            HAIL COVERING GROUND.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
May 28, 2:00 AM MST to 11:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
May 28, 2:00 AM MST to 11:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
May 28, 2:00 AM MST to 11:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815952, 824592, 824593.